Hail, Douglas
- When
- May 6, 2:59 PM CST to 3:01 PM CST
- Where
- Douglas County, 2.33 mi SSW of Eudora
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -95.120
During the late afternoon to early evening hours on May 6th a few strong storms formed over far eastern Kansas. The largest hailstone observed from these storms was one inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
During the late afternoon to early evening hours on May 6th a few strong storms formed over far eastern Kansas. The largest hailstone observed from these storms was one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 1:42 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 242 PM CDT SUN MAY 6 2012 .DISCUSSION... SHORT TERM FORECAST - TODAY AND TONIGHT... A MOIST WARM SECTOR HAS BEEN IN PLACE OVER EASTERN KANSAS FOR SEVERAL DAYS NOW...WHICH HAS BROUGHT MUGGY CONDITIONS TO THE AREA. SATURDAY WILL LIKELY BRING THE FINAL DAY OF THESE WARM AND MUGGY CONDITIONS FOR AT LEAST A FEW DAYS AS A COLD FRONT WHICH IS CURRENTLY LOCATED ON A LINE BETWEEN KLNK AND KRSL WILL SWEEP THROUGH THE AREA ON SATURDAY. THE MAIN CHALLENGE FOR TODAY WILL BE DETERMINING THE THREAT FOR SEVERE WEATHER THIS AFTERNOON AND EVENING AS THE COLD FRONT MOVES THROUGH THIS AFTERNOON. SHORT RANGE CONVECTIVE MODELS HAVE STARTED TO CONVERGE ON A SOLUTION WHICH BREAKS OUT CONVECTION ALONG THE FRONT OVER EASTERN MISSOURI AND UNZIPS THE NE-SW ORIENTED FRONT TO THE SW THIS AFTERNOON. THE MAIN UNCERTAINTY COMES WITH THE MID LEVEL ELEVATED MIXED LAYER(~700 MB) WHICH FORECAST SOUNDINGS INDICATE IS RATHER FORMIDABLE. ALTHOUGH THE CONVECTION ALLOWING MODELS INDICATE THAT UPWARD MOVING PARCELS WILL BE ABLE TO OVERCOME THE CAP...IT WILL BE TOUGH GIVEN THE 8-9C TEMPS AT 700 MB...WHICH MAY ACTUALLY WARM AS THE AFTERNOON PROGRESSES AS WARMER AIR ADVECTS INTO THE AREA FROM SC KANSAS. ANOTHER ASPECT REGARDING TODAYS CONVECTION IS A SUBTLE WAVE WHICH 500 MB PROFILERS AT HILLBORO AND HAVILAND BACKED SLIGHTLY...THEN VEERED...WHICH INDICATES A SUBTLE WAVE GOING THROUGH SC KANSAS. SOME ENHANCED CUMULUS AND EVEN SOME LIGHT RADAR ECHOES HAVE FORMED IN CENTRAL KANSAS...POSSIBLY IN RESPONSE TO THIS WAVE. THIS WAVE MAY ALSO GIVE AREAS FURTHER TO THE EAST A BETTER CHANCE TO OVERCOME THE MID LEVEL TEMP INVERSION...BY PROVIDING SOME MID LEVEL FORCING FOR ASCENT. ITS UNCLEAR AT THIS TIME WHETHER IT WILL BE ENOUGH TO OVERCOME THE WARM MID LEVEL LAYER. SHOULD CONVECTION BE ABLE TO BREAK OUT ACROSS THE AREA THIS AFTERNOON IT WOULD LIKELY BE IN THE 21-23Z TIME PERIOD ONCE THE FRONT REACHES KMHK. GIVEN AMPLE INSTABILITY OF 2500-3500 J/KG THERE WILL BE ENOUGH POTENTIAL ENERGY TO GET STRONG UPDRAFTS ALONG THE FRONT. MODEST WIND SHEAR OF 30-40 KTS IN THE 0-6 KM LAYER WILL GIVE ANY CELLS A LITTLE EXTRA LIFE...AND MAY ENHANCE THE THREAT FOR LARGER HAIL AND POSSIBLY A FEW DAMAGING WIND GUSTS. TIME OF ARRIVAL TOOL AND LINEAR EXTRAPOLATION INDICATES THAT THE FRONT SHOULD BE CLEARED OF THE FORECAST AREA BY ROUGHLY 03Z...AND WITH THE EXIT OF THE FRONT COMES THE END OF THE STRONGEST SHOWERS AND THUNDERSTORMS. WILL KEEP CHANCE POPS IN THE NORTHEASTERN AND EAST CENTRAL ZONES THROUGH 12Z AS SOME TRAILING STRATIFORM LIGHT SHOWERS MAY PERSIST POST FROPA. WITH COOLER AND DRIER AIR ADVECTING INTO THE AREA EXPECT MONDAY TO BE DRY WITH MUCH COOLER TEMPS CHARACTERIZED BY MAX TEMPS IN THE LOWER TO MID 70S. JL MID TERM - MONDAY THROUGH WEDNESDAY... THIS WILL BE A QUIET PERIOD AS A RIDGE OF SURFACE HIGH PRESSURE GRADUALLY BUILDS INTO THE AREA FROM WEST TO EAST. MONDAY MORNING MAY START OFF WITH A FEW SHOWERS IN THE AREA AMID SOME WEAK MID LEVEL FORCING...A SITUATION NOT UNLIKE THE MORNING SHOWERS IN NORTH CENTRAL NEBRASKA THIS MORNING. ANY SHOWERS SHOULD DISSIPATE/MOVE OUT OF THE AREA BY NOON THOUGH WITH PARTLY CLOUDY SKIES THEREAFTER. THERE WILL BE A PRETTY STOUT PRESSURE GRADIENT IN PLACE AND MIXING TO AROUND 825 HPA EXPECTED WHERE LOW CLOUDS CLEAR OUT SHOULD HELP CONTRIBUTE TO BREEZY NORTH WINDS. SOME HIGH CLOUDS AND CONTINUED MIXING SHOULD HELP MODERATE TUESDAY MORNING LOW TEMPS A BIT...WITH UPPER 40S AND LOWER 50S EXPECTED...WHILE WEDNESDAY MORNING MAY BE A BIT COOLER WITH MID 40S EXPECTED UNDER THE SURFACE RIDGE AND LIMITED CLOUD COVER. HIGH TEMPS MONDAY THROUGH WEDNESDAY WILL BE SEASONAL... GENERALLY IN THE LOWER 70S EACH DAY UNDER MOSTLY SUNNY SKIES... STABLE 850 TEMPS AND A WELL MIXED BOUNDARY LAYER. WEDNESDAY MAY BE JUST A SHADE COOLER WITH A BIT MORE CLOUD COVER AND SLIGHTLY COOLER TEMPERATURES ALOFT WITH THE PASSAGE OF THE UPPER TROUGH. BARJENBRUCH LONG TERM - THURSDAY THROUGH SUNDAY... TEMPERATURES ARE FORECAST TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL... LOWS IN THE 50S AND HIGHS IN THE 70S...THROUGH THE LONG TERM AS THE AREA IS DOMINATED BY A ZONAL TO NORTHWEST FLOW PATTERN ALOFT. THERE WILL BE A FEW SHORT WAVE TROUGHS MOVING THROUGH THIS UPPER LEVEL FLOW WITH A SURFACE FRONTAL BOUNDARY EXPECTED TO MEANDER ACROSS THE CENTRAL PLAINS FRIDAY THROUGH SUNDAY. THIS FRONT MAY COUPLE WITH THE WEAK TROUGHS TO BRING THUNDERSTORM CHANCES TO THE AREA FROM FRIDAY AFTERNOON THROUGH SUNDAY AFTERNOON. CONFIDENCE IN THE TIMING AND OVERALL PRECIP CHANCES THROUGH THIS PERIOD IS LOW THOUGH...AND HAVE GONE WITH LOW END POPS AT THIS TIME. BARJENBRUCH && .AVIATION... OUTFLOW BOUNDARY FROM NEBRASKA CONVECTION HAS MOVED THROUGH MHK TERMINAL ALREADY AND LOWERING CIGS TO MVFR AND SHIFTING WINDS TO THE NORTH. THIS SHOULD LAST UNTIL ABOUT 15Z THEN BECOME VFR AGAIN. FURTHER EAST TO TOP AND FOE THE BOUNDARY MOVES THROUGH BY 13Z THIS MORNING. AN MVFR CIG IS POSSIBLE AT TOP AND FOE. WINDS MAY BECOME LIGHT AND VARIABLE THEN BECOME SOUTHEAST TO SOUTH AGAIN. TIMING OF CONVECTION A LITTLE TRICKY AS MAIN COLD FRONT WILL MOVE THROUGH LATER TODAY...WENT VCTS AFTER 18Z THEN ADDED A TEMPO GROUP FOR TOP AND FOE WITH MVFR CIGS AND VSBYS. CONVECTION SHOULD CLEAR THE TERMINALS BY 03Z WITH SOME -SHRA THEREAFTER. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 234 PM CDT SUN MAY 6 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-071945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 234 PM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY...MAINLY SOUTH AND EAST OF A HIAWATHA TO ABILENE LINE. THE STRONGEST THUNDERSTORMS COULD BE SEVERE AND PRODUCE QUARTER SIZED HAIL AND DAMAGING WINDS AROUND 60 MPH...MAINLY THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES RETURN TO THE AREA LATE FRIDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The Pleasant Hill radar (KEAX), 75 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379955, 379956, 379958, 379960, 379961, 379962, 379963, 379965, 379966, 379968.